Drug-drug interactions presenting as Bradyarrhythmia and Hyperkalaemia: A Case Report

  • Hirva S. Santoki Smt. N.H.L. Municipal Medical College, Ellisbridge, Ahmedabad
  • Sapna D. Gupta Smt. N.H.L. Municipal Medical College, Ahmedabad, Gujarat, India
  • Shikha V. Sood Smt. N.H.L. Municipal Medical College, Ahmedabad, Gujarat, India
  • Supriya D. Malhotra Smt. N.H.L. Municipal Medical College, Ahmedabad, Gujarat, India
Keywords: Antihypertensive drugs, DDI, Diltiazem, Atenolol, ADR

Abstract

Introduction: Drug-drug interactions can be the major negative consequence while using a multidrug treatment approach. Hypertension is one of the preventable causes of cardiovascular disease. Treatment of hypertension is individualized based on the patient’s condition. Some patients may require simultaneous treatment with 4 to 5 anti-hypertensive drugs.

Case Details: We are presenting a case of a 69-year-old female patient, receiving 4 classes of antihypertensive drugs. Patient was admitted in our hospital with hyperkalemia and bradyarrhythmia. The patient had a history of being treated with Atenolol, Losartan, Hydrochlorothiazide, Diltiazem. Hyperkalaemia observed in this patient can be attributed to Losartan and Atenolol. Bradyarrhythmia can be the result of drug interaction between Diltiazem and Atenolol.

Conclusion: Physician should always keep in mind the interactions and adverse effects caused by medications used in treatment of Hypertension.

Author Biographies

Hirva S. Santoki, Smt. N.H.L. Municipal Medical College, Ellisbridge, Ahmedabad

Department of Pharmacology, Resident doctor.

Sapna D. Gupta, Smt. N.H.L. Municipal Medical College, Ahmedabad, Gujarat, India

Department of Emergency Medicine, Associate Professor.

Shikha V. Sood, Smt. N.H.L. Municipal Medical College, Ahmedabad, Gujarat, India

Department of Pharmacology, Associate Professor.

Supriya D. Malhotra, Smt. N.H.L. Municipal Medical College, Ahmedabad, Gujarat, India

Department of Pharmacology, Professor and Head.

References

Brunton LL. Goodman and Gilman’s The Pharmacological basis of Therapeutics. 13th ed. New York: McGraw-Hill Education; 2018.

Fauci A., Jameson J. L., Loscalzo J., Hauser S. L., Longo D., Kasper D. (2018). Harrison's Principle of Internal Medicine.McGraw Hill Education. 418:3050-68

McKeever RG, Hamilton RJ. Calcium Channel Blockers. [Updated 2022 Jul 11]. In: StatPearls. Treasure Island (FL): StatPearls Publishing; 2022 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK482473/

McQuade, B. M., & Campbell, A. (2021). Drug Prescribing: Drug-Drug Interactions. FP essentials, 508, 25–32.

Mills, K. T., Stefanescu, A., & He, J. (2020). The global epidemiology of hypertension. Nature reviews. Nephrology, 16(4), 223–237.

Published
2022-12-01
How to Cite
1.
Santoki HS, Gupta SD, Sood SV, Malhotra SD. Drug-drug interactions presenting as Bradyarrhythmia and Hyperkalaemia: A Case Report. jpadr [Internet]. 2022Dec.1 [cited 2023Feb.5];3(4):32-4. Available from: https://jpadr.com/index.php/jpadr/article/view/105